Virginia, 2003

Flash Flooding in Virginia, August 9, 2003

August 9, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy thunderstorm rains washed out a road in Goodview and caused Gills Creek to flood 3 miles east northeast of Burnt Chimney.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the early morning of the 9th produced flash flooding.Heavy thunderstorm rains washed out a road in Goodview and caused Gills Creek to flood 3 miles east northeast of Burnt Chimney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 1:42 AM EST, 48 minutes earlier.

Area forecast discussion, Aug 9, 1:42 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
242 AM EDT SAT AUG 9 2003

SHORT RANGE...

CURRENT RADAR SHOWS HEAVY RAIN WITH THUNDER OVER FOOTHILLS OF
BEDFORD AND FRANKLIN COUNTY. THE FOOTHILLS AND LOCALES JUST WEST OF
THE BLUE RIDGE HAVE BEEN THE HARDEST HIT THE PAST DAY OR SO WITH
FLOODING AND FLASH FLOODING.

TODAY...ONCE AGAIN WE FACE THE THREAT FOR SLOW MOVING CONVECTIVE
CELLS...WITH GOOD PRECIP EFFIECIENCYS...AS PWATS REMAIN AT OR ABOVE
1.5 INCHES. STILL HARD TO PINPOINT WHO WILL GET HEAVY RAINS...BUT
STILL ALL BETS POINT TO THE SAME AREAS THAT HAVE HAD IT THE PAST FEW
DAYS...I.E. FROM THE FOOTHILLS...WEST INTO THE MTNS. APPEARS WE WILL
SEE BETTER COVERAGE OUT EAST...AS THE UPPER ENERGY SHIFTS A LITTLE
FURTHER EAST. THE 8H THETA-E RIDGE LOOKS TO STILL REMAIN FIXED ALONG
AND JUST WEST OF THE BLUE RIDGE PER ETA/GFS COMPROMISE. WILL ISSUE
AN FFA FOR ABOVE REASONS FOR TODAY THROUGH MIDNIGHT TONIGHT. OTHER
FORECAST PARAMETERS DID NOT NEED MUCH CHANGE. HAVE LIKELY POPS THIS
AFTN.

TNGT THRU TUES...

SECOND SHRTWV MODELS IDENTIFY COME THRU AS TROF FILLS. ETA TIMING
BRINGS IT THRU MON WITH GFS ABOUT 12 HOURS SLOWER. EITHER WAY POPS
WL BE RAISED FOR LATE MON. THEN TROF FILLS/5H HGTS RISE.
HOWEVER...PCPN CHC CONT WITH SOME UPPER SUPPORT AND STILL PLENTY OF
MOISTURE. EVEN WITH UPPER TROF LIFTING OUT...ENOUGH DYNAMICS AND
PERISTENT SFC BNDRY TUES AND WED TO CONTINUE WITH POPS. MINIMAL
CHANGES TO MAX MIN TEMPS SINCE AMS NOT CHANGING.

NO CHANGES TO DAY 6 AND 7.

.RNK...
NC...FLOOD WATCH TODAY AND TONIGHT FOR ZONES NCZ003-004-019-020.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
VAZ016-017-022>024-032>035-043.

WV...NONE.
Hazardous weather outlook, Aug 8, 9:40 PM EST, 4 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY
WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE
GROUND IN THE WATCH AREA. SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL PERSIST IN THE AREA OVERNIGHT. RAINFALL RATES AS
HIGH AS TWO INCHES AN HOUR WILL BE POSSIBLE IN SOME OF THESE
STORMS...AND COULD CAUSE FLOODING.

SEE WBCFFARNK FOR MORE DETAILS. THIS AND OTHER PRODUCTS CAN BE
VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/RNK...ALL LOWERCASE LETTERS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS/WHP

In the hours before

Special weather statement, Aug 8, 10:30 PM EST, 4 hours before
VAZ022-090415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 PM EDT FRI AUG 8 2003

A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ROANOKE...SALEM...AND
VICINITY THROUGH 1215 AM. ONE HOUR RAINFALL RATES OF UP TO TWO INCHES
WILL CAUSE PONDING OF WATER ON THE CITY STREETS...AND IN POOR
DRAINAGE AREAS. USE CAUTION IF TRAVELING IN THE AREA THROUGH 1215
AM.

WHP

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
August 9, 2:30 AM EST to 4:00 AM EST
Where
Franklin County, 3 mi ENE of Burnt Chimney
Reported by
LAW ENFORCEMENT
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Flash Flood, Bedford

When
August 9, 4:00 AM EST to 5:30 AM EST
Where
Bedford County, Goodview
Reported by
LAW ENFORCEMENT
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332741, 5332742.